Alert archive / Illinois / River Flood Warnings in 2022

River Flood Warning 6, NWS Lincoln, IL

February 19, 2022Cass County, Fulton County, Mason County, Illinois

NWS Lincoln, IL issued this river flood warning at Feb 19, 2022, 7:36 PM CST for Cass County, Fulton County, Mason County, Illinois. It took effect at Feb 22, 2022, 12:00 AM CST. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Feb 19, 2022, 7:36 PM CST (01:36 UTC)
In effect from
Feb 22, 2022, 12:00 AM CST
Expired
Mar 14, 2022, 8:04 PM CDT
In force
21 days
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
Minor

Counties Cass County, IL, Fulton County, IL, Mason County, IL

The radar

The Lincoln radar (KILX), 67 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Illinois River near Havana (HAVI2).

Action stage
13 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this river flood warning went out at Feb 19, 5:55 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 19, 5:55 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
555 PM CST Sat Feb 19 2022

.SYNOPSIS...
Issued at 240 PM CST Sat Feb 19 2022

Cool and quiet conditions ongoing today as surface high pressure
remains in control. Southerly winds increase tonight as the surface
high pushes east, pulling in milder temperatures for Sunday into the
start of the new week. Maximum wind gusts on Sunday look to be
upwards of 30-40 mph. The next notable chance for precipitation
arrives Monday night into Tuesday with what looks like widespread
rain and possibly some storms for most.

&&

.SHORT TERM...(This evening)
ISSUED AT 240 PM CST Sat Feb 19 2022

Surface analysis this afternoon has a ~1034 mb surface high centered
over west-central Illinois. Clear skies and light winds are present
underneath the high, though temperatures are on the chilly side
behind the strong arctic front that pushed through overnight. 2 PM
temperatures are well below normal for late February with values
sitting in the upper teens to 20s. Clear skies and light winds to
start the night will allow temperatures to dip down into the teens.
The surface high pushes east of the area tonight, allowing southerly
return flow to set up. This will result in an increase in wind
speeds and a warming trend in temperatures as we approach sunrise.

.LONG TERM...(Sunday through Saturday)
ISSUED AT 240 PM CST Sat Feb 19 2022

Temperatures on Sunday and into the start of the new week will be
much milder. The NBM has highs on Sunday reaching well into the 50s
for many locations. However, with a thick snowpack still present,
have elected to lower temperatures by several degrees. Albeit,
temperatures of this magnitude will eat away at the snowpack with
efficient melting expected over the next few days. This paired with
frozen grounds will result in any melting to runoff into area
rivers, streams, and creeks which are already running high at some
locations due to recent heavy rain. A 50-60 kt LLJ will develop
between the departing high and an approaching shortwave to the
north, spreading across the area throughout the day. Maximum wind
gusts look to fall just short of Wind Advisory Criteria with
forecast soundings and ensemble guidance suggesting peak gusts
between 30-40 mph. A few isolated gusts over 40 mph will be possible
mainly across northern counties. The strong winds will also help eat
away at the snow pack across the area, mainly in the form of
blowing. Blowing and drifting of snow on roadways will likely result
in slippery spots developing mainly on less traveled, rural roads.
Temperatures on Monday will be a touch warmer than Sunday as
southerly flow remains positioned over the area. Further north, the
aforementioned shortwave trough will progress through the northern
Great Lakes Region, stretching a cold front from there into the
northern Plains states.

Flow aloft will transition to more meridional by early in the
week as a longwave trough digs into the western CONUS. A few
features of note will eject out of this wave, with a northern and
southern component to focus on. The northern wave will progress
along the aforementioned cold front over the north-central CONUS,
sparking the development of widespread heavy snowfall over a good
portion of the Upper Midwest and points further west. Further
south, a shortwave will lift through the southern/central Plains
states, spinning up a surface cyclone in the lee of the Rockies.
This low will lift northeast into the middle Mississippi River
Valley later on Monday, pulling in a good amount of Gulf moisture
ahead of it. Moisture transport will nose into the local area and
lead to the development of rain showers here by Monday night into
Tuesday with elevated instability bringing the potential for a few
thunderstorms as well. Although mostly rain is currently
expected, any shift in the system's track could change
temperatures and result in different precipitation types.
Forecast soundings have been picking up on a brief period of
wintry mix and/or snow mainly across northern counties as the
system departs later on Tuesday due to surface temperatures
quickly dropping near the freezing mark. Differences in the track
of the low still exist, with the GFS tracking it through central
parts of the state vs. the ECMWF being further north. QPF amounts
look to range greatly from northwest to southeast across the area
with the highest amounts being across southeast Illinois where
close to 1 inch is possible.

Canadian high pressure looks to settle southward into the north-
central CONUS later Tuesday, nudging the low/cold front east of the
area. The cold front will stall out from roughly the Mid-Atlantic
states to the Gulf of Mexico. Much colder temperatures filter back
into the area Tuesday night onward as a result. The western CONUS
trough will lift northeast into the central Plains by the end of the
week as upper ridging builds over the Pacific Ocean. A surface
cyclone looks to spin up somewhere in the southern Plains and lift
northward toward the Ohio River Valley, pulling a plethora of Gulf
moisture northward as it interacts with the stalled front.
Precipitation chances will become common here once again late
Wednesday night or Thursday, with snow looking more likely as we
will be on the cold side of this system. There are several moving
parts with this later week system, so fluctuations are inevitable.
However, it is starting to look like yet another winter storm will
impact the area to close out the month of February.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 554 PM CST Sat Feb 19 2022

Increasing south winds and VFR conditions will prevail overnight.
Late tonight, a low level jet will overspread central Illinois
with winds at 020 increasing into the 50-60 kt range. Some of
these stronger wind will mix down through the day Sunday with
gusts to around 30 kt expected through around sunset.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...Deubelbeiss
Hazardous weather outlook, Feb 19, 6:01 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
601 PM CST Sat Feb 19 2022

ILZ027>031-036>038-040>057-061>063-066>068-071>073-210015-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
601 PM CST Sat Feb 19 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Recent rainfall and snowmelt has led to elevated streamflows and
flooding on some regional rivers. You can monitor the latest
river levels at water.weather.gov.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong south winds will develop on Sunday with gusts as high as
35-40 mph possible.

Additional rain and snow is possible Monday night and Tuesday, and
again Wednesday night through Thursday night. Amounts are
uncertain, but any snow accumulation would be more likely with
the latter storm system.

Elevated river levels at some locations will continue through the
extended period. You can monitor the latest river levels at
water.weather.gov.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 7:36 PM CSTRiver Flood WarningILXBrown, Cass, Morgan, Schuyler25 days

Nearby

River Flood Warnings in Illinois, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.